Posted 14 February 2007 - 05:37 AM
Posted 14 February 2007 - 06:25 AM
One thing to note is that there is a natural relapsing and remitting course of scleroderma, and we all tend to credit whatever treatment we are on, or lifestyle changes we have made, for any improvements in our condition. Whereas, it often is just the natural course of the illness. So always take individual reports of improvement (due to whatever) with a grain of salt, and rely on the large clinical trials for treatment guidance.
Here is the entire section from our main site about Penicillamine --
Until very recently, Penicillamine (aka Cuprimine, Depen, or d-penicillamine was commonly used for this purpose in Systemic Scleroderma, but in 1997, a large multi-center clinical trial in the U.S. proved that there was no difference between high-dose and low-dose Penicillamine in the treatment of Scleroderma. This study only tested the difference between high-dose and low-dose. It was not designed to determine if penicillamine is effective in the treatment of Scleroderma, so further studies need to be conducted.
Rapid Progression of Scleroderma Possibly Associated with Penicillamine Therapy "...This case raises the possibility that penicillamine may even be harmful in certain patients, and may perhaps be associated with acceleration of the decline in the course of the disease. The mechanism may involve either immune dysregulation or the generation of free radicals, directly toxic to the endothelium and leading to fibrotic tissue repair and intimal thickening." Article was on Medscape.com 1/1/98.
High-dose versus low-dose D-penicillamine in early diffuse systemic sclerosis trial: lessons learned. After analysis, we were not able to tell whether either dose was effective or ineffective. Even in studies that are therapeutically "negative," careful evaluation of the data can examine other hypotheses and thereby provide important insights into other aspects of trial design, outcome measures, patient function, and trial conduct. PubMed. Semin Arthritis rheumatologist. 2004.
Feb;33(4):249-63. Pulmonary involvement in systemic sclerosis due to therapy and as a complication. We report a case of a patient affected by SS, with isolated pulmonary hypertension, who developed bronchiolitis secondary to penicillamine. PubMed. Monaldi Arch Chest Dis. 2005 Jun;63(2):111-3.
Minimal changes nephrotic syndrome associated to penicillamine treatment. We describe three patients with minimal change nephrotic syndrome associated with penicillamine treatment. The drug was stopped and nephrotic syndrome disappeared in 2-4 months, suggesting a possible causal relationship between penicillamine and minimal change disease. PubMed. Nefrologia. 2004;24(2):183-7.
Goodpasture-like Syndrome Induced by D-Penicillamine in a Patient with Systemic Sclerosis. This unusual pulmonary-renal syndrome has been described on rare occasions in patients receiving D-penicillamine. This complication appeared to be uniformly fatal unless treated with aggressive immunotherapy. J Rheumatol NO. 7 JULY 2003;30:1616-20.
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099
The most important thing in the world to know about scleroderma is sclero.org.
Posted 14 February 2007 - 06:41 AM
Looks like Shelley provided you with EXCELLENT information. I don't have any experience with this type of drug, but would be interested in what you choose to do and if you do take it how it works for you.
Posted 15 February 2007 - 04:34 AM
I'm sorry to hear about your liver enzymes. You know, I took D-Pen for some months, but my sclero Dr. told me to stop. Good thing he did. Among other nuisances, the D-Pen greatly upset my stomach and I didn't feel it helped much. It did clear my face up though.
I do hope you and your doctors will be able to find a treatment that works for you.
Posted 15 February 2007 - 06:54 AM
It seems my treatment may be dictated by whatever my liver will tolerate. After a liver bx and visit to a liver specialist, she told me she doesn't beleive I have AIH or Cirrhosis, but for whatever reason, my liver does not seem to detoxify meds well. So I had to come off all meds (only take a few) and then got a baseline and have been adding back meds every 2 weeks and checking enzymes. I started with Nexium which (thank goodness) was OK. Then I resumed Cellcept and today I should find out what my enzyme response is. Although my skin thickening, inflammation has decreased in my right arm, it is starting in my neck and face?? Although I feel blessed that other than my liver I don't have internal damage (yet), I am discouraged. The unpredictability of this disease and the success/failure of the various treatments is mind boggling!!
Posted 15 February 2007 - 10:02 AM
Thanks for the update. I'm sorry you are feeling down about all of this, but its certainly understandable. I hope you find that you can stay on the cellcept.
Much love to you.